Program

PO3-12-1

A one year follow up about two cases of optic neuritis under golimumab therapy (anti-TNFa) for ankylosing spondylitis revealing demyelinating disorders and multiple sclerosis

[Speaker] Christophe Maucorps:1
[Co-author] Pierre Branger:2, Nathalie Derache:2, Vassili Chawadronow:1, Antoine Coquerel:1, Gilles Defer:2, Sophie Fedrizzi:1
1:Pharmacology, CHU Caen, France, 2:Neurology, CHU Caen, France

Background: Tumor necrosis factor antagonists (anti-TNFa) became these last years an important drug class in support of many inflammatory diseases such as rheumatoid arthritis or ankylosing spondylitis (AS). Despite effectiveness of these drugs, they could favor peripheral and central nervous system disorders.

Methods: Two cases of optical neuritis potentially attributable to golimumab were reported to our regional pharmacovigilance center one year ago. We report here the follow-up of these episodes evocating drug induced cases of multiple sclerosis (MS).

Results The first patient is a 50-year-old male with a medical history marked by a diagnosis of AS in 2002 and treated sucessively by 3 anti-TNF drugs adalimumab (2009), etanercept (2010) and then golimumab. After five years of treatment, he presented a bilateral optic neuritis. Brain magnetic resonance imaging (MRI) showed right optical, right orbito-frontal, left pontine and left corpus callosum T2 hyperintensities and oligoclonal bands were present in cerebrospinal fluid (CSF). Golimumab was withdrawn and after intravenous methylprednisolone bolus and plasma exchanges, visual acuity recovered. The second patient is a 31-year-old female with a history of AS treated by adalimumab since 2012. Golimumab was introduced at the end of 2016. Five days after her first injection, the patient presented a left optic neuritis. MRI showed more than 9 lesions (periventriculars, juxtacorticals and one in the pons) without gadolinium enhancement and oligoclonal bands were present in CSF. Anti-TNFa was withdrawn and intravenous methylprednisolone bolus was performed with good recovery. After a one year-follow-up, patient1 presented no new neurologic lesions but he started secukinumab (an anti-IL-17A) because of AS activity. On the contrary, patient2 started teriflunomide because of new MRI lesions and confirmation of MS, no AS progression was found.

Conclusion: Previously few papers reported MS induced by anti-TNF especially infliximab. Here the demyelinating lesions occured after very different chronologies but with clear multifocal signs of MS. For such cases physicians have to remember to stop definitively anti-TNFa therapy. These cases illustrate too that the full humanized anti-TNF mAb does not prevent demyelinating adverse effects.


Advanced Search